• Users Online: 245
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Contacts Login 
CASE REPORT
Year : 2016  |  Volume : 8  |  Issue : 6  |  Page : 332-334

Priapism: A very rare complication of dual antiplatelet therapy after percutaneous coronary intervention


1 Department of Medicine-Cardiology, University Medical Center, Lebanon, TN, USA
2 Department of Cardiology, University of Manitoba Winnipeg, Manitoba, Canada

Correspondence Address:
Fathi I Ali
Department of Medicine-Cardiology, University Medical Center, Lebanon, TN
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1947-489X.210246

Rights and Permissions

Context: Dual antiplatelet therapy (DAPT), with aspirin and P2Y12 receptor inhibitors, is standard of care in patients with ST elevation myocardial infarction (STEMI) undergoing primary percutaneous coronary intervention (PCI). However, its use is associated with increased risk of bleeding. We herein report an unusual bleeding complication associated with DAPT after primary PCI. Case Report: A 42-year-old man, who presented with acute inferior wall MI and underwent a successful bare metal placement in circumflex coronary artery, was discharged on dual antiplatelet therapy. However, he presented 2 weeks later with priapism for 20 hours that needed surgical drainage of large amount of blood from his penis. There were no other causes to explain priapism, but since this was not known complication of DAPT, it was not discontinued given his recent stent placement. However, 3 weeks later he suffered another episode of priapism that also needed surgical drainage. Therefore, given its high antiplatelet potency, Prasugrel was eventually discontinued, and the patient was maintained on aspirin only. The decision was guided by optical coherence tomography evaluation of his recent stent to rule out local risks for stent thrombosis. The patient has done well over 14 months of follow up with no cardiac symptoms or recurrence of priapism. Conclusion: To the best of our knowledge, the association between priapism and DAPT was never reported previously. Given the wide use of DAPT after coronary intervention, we believe that interventional cardiologist should be aware of this rare, yet potentially devastating, complication.


[PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed479    
    Printed51    
    Emailed0    
    PDF Downloaded72    
    Comments [Add]    

Recommend this journal